Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Cheyenne, WY

May 28, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 4:44 PM MDT for Laramie County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 4:44 PM MDT (22:44 UTC)
Expired
May 28, 2018, 5:15 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 28 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS55 KCYS 282244
SVRCYS
WYC021-282315-
/O.NEW.KCYS.SV.W.0059.180528T2244Z-180528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
444 PM MDT MON MAY 28 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Laramie County in southeastern Wyoming...

* Until 515 PM MDT

* At 444 PM MDT, a severe thunderstorm was located near Hillsdale, or
  14 miles northeast of Cheyenne, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Laramie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 10449 4120 10462 4147 10471 4147 10440
TIME...MOT...LOC 2244Z 177DEG 16KT 4126 10457 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
2 follow-up statements
859 
WWUS55 KCYS 282305
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
505 PM MDT MON MAY 28 2018

WYC021-282315-
/O.CON.KCYS.SV.W.0059.000000T0000Z-180528T2315Z/
Laramie WY-
505 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL LARAMIE COUNTY...

At 504 PM MDT, a severe thunderstorm was located 10 miles northwest
of Hillsdale, or 18 miles northeast of Cheyenne, moving north at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Laramie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 10449 4120 10461 4146 10465 4147 10440
TIME...MOT...LOC 2304Z 177DEG 16KT 4135 10458 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
437 
WWUS55 KCYS 282316
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
516 PM MDT MON MAY 28 2018

WYC021-282326-
/O.EXP.KCYS.SV.W.0059.000000T0000Z-180528T2315Z/
Laramie WY-
516 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4119 10449 4120 10461 4146 10465 4147 10440
TIME...MOT...LOC 2316Z 177DEG 16KT 4137 10458 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM MDT, 56 minutes earlier.

Area forecast discussion, May 28, 3:48 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
348 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018

Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.

Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018

Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon May 28 2018

There will be some patchy MVFR cigs early this afternoon. Sctd to
numerous showers and storms will develop over se Wy this afternoon,
then progress eastward across the Nebraska Panhandle through this
evening. Gusty winds and MVFR cigs/vsbys likely associated with the
storms.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018

A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
     116>119.

NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
     054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, May 28, 10:42 AM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1042 AM MDT Mon May 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1042 AM MDT Mon May 28 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected across all of southeast Wyoming
and the western Nebraska Panhandle this afternoon and evening.
Thunderstorms will initially develop along and west of the Laramie
Range early to mid afternoon, increasing in coverage and intensity
as they track northeast across the remainder of southeast Wyoming
and the western Nebraska Panhandle from late afternoon into this
evening.

Thunderstorms will be capable of producing all severe weather
hazards, including very large and destructive hail to the size of
baseballs, destructive straight line winds in excess of 70 mph,
flash flooding, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms will develop Tuesday afternoon and evening.
A few storms may be strong to marginally severe, with hail the
primary hazard.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, May 28, 4:04 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
404 PM MDT MON MAY 28 2018

WYZ101-103-282245-
Converse County Lower Elevations WY-North Laramie Range WY-
404 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boxelder, or 26 miles west of Douglas, moving northwest at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Deer Creek and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 157 and
167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4291 10573 4254 10563 4250 10592 4265 10608
      4278 10608
TIME...MOT...LOC 2204Z 150DEG 16KT 4261 10587

Allen
Special weather statement, May 28, 4:05 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT MON MAY 28 2018

WYZ103-106-116-282245-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
405 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Iron Mountain, or 27 miles southwest of Wheatland,
moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Albany
and southwestern Platte Counties.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4171 10517 4166 10540 4202 10568 4212 10529
TIME...MOT...LOC 2204Z 162DEG 19KT 4176 10532

Lyons
Special weather statement, May 28, 4:07 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
407 PM MDT MON MAY 28 2018

WYZ116-117-282245-
South Laramie Range WY-South Laramie Range Foothills WY-
407 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 17 miles west of Cheyenne, moving northwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
North Crow Campground, Iron Mountain, Federal, Crystal Lake
Reservoir, Horse Creek, Crystal Lake Campground and Granite Springs
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4120 10496 4111 10517 4145 10549 4158 10517
TIME...MOT...LOC 2206Z 151DEG 19KT 4123 10512

Lyons
Special weather statement, May 28, 4:20 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
420 PM MDT MON MAY 28 2018

WYZ103-105-106-115-116-282300-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
420 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 500
PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 15 miles north of Laramie, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bosler, Wheatland Reservoir 3 and Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4149 10543 4142 10569 4193 10600 4204 10561
TIME...MOT...LOC 2220Z 169DEG 17KT 4153 10558

Allen
Special weather statement, May 28, 4:40 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
440 PM MDT MON MAY 28 2018

WYZ108-117>119-282330-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
440 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND CENTRAL
LARAMIE COUNTIES UNTIL 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 14 miles northeast of Cheyenne, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Meriden Rest Area, Gun Barrel and
Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 368 and
386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4169 10463 4167 10428 4100 10438 4100 10472
TIME...MOT...LOC 2240Z 190DEG 27KT 4128 10456

Lyons
Special weather statement, May 28, 4:42 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
442 PM MDT MON MAY 28 2018

NEZ096-WYZ108-282330-
South Sioux NE-Goshen County WY-
442 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torrington, moving northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle and Hwy 85 At Dry Rawhide Creek.

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4208 10404 4201 10427 4231 10450 4241 10416
TIME...MOT...LOC 2242Z 156DEG 13KT 4212 10420

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:13 PM MDTSpecial Weather StatementCYSGoshen47 min
May 27, 6:34 PM MDTSpecial Weather StatementCYSNiobrara41 min
May 27, 6:40 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
May 28, 2:36 AM MDTFlash Flood WatchCYSAlbany, Goshen, Laramie, Niobrara, Platte24 hr
May 28, 12:22 PM MDTSpecial Weather StatementCYSCarbon38 min
May 28, 4:04 PM MDTSpecial Weather StatementCYSConverse41 min
May 28, 4:05 PM MDTSpecial Weather StatementCYSAlbany40 min
May 28, 4:07 PM MDTSpecial Weather StatementCYSLaramie38 min
May 28, 4:20 PM MDTSpecial Weather StatementCYSAlbany40 min
May 28, 4:40 PM MDTSpecial Weather StatementCYSLaramie50 min
May 28, 4:42 PM MDTSpecial Weather StatementCYSGoshen48 min
May 28, 5:04 PM MDTSpecial Weather StatementCYSConverse41 min
May 28, 5:10 PM MDTSpecial Weather StatementCYSLaramie50 min
May 28, 5:14 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
May 28, 5:23 PM MDTSpecial Weather StatementCYSLaramie52 min
May 28, 5:39 PM MDTSevere Thunderstorm WarningCYSLaramie66 min
May 28, 5:47 PM MDTSpecial Weather StatementCYSLaramie43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.